Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 154, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Oct 22, 2001, 12:03 AM CDT for Hancock County, McDonough County, Illinois. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 22, 2001, 12:03 AM CDT (05:03 UTC)
- Expired
- Oct 22, 2001, 12:45 AM CDT
- In force
- 42 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Hancock County, IL, McDonough County, IL
The radar
The Quad Cities radar (KDVN), 133 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 22, 12:15 AM CDT | Hail 1 | Carthage, IL | Law enforcement reported 1.00 inch hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2297 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
811 WUUS53 KDVN 220505 SVRMLI ILC067-109-220545- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1203 AM CDT MON OCT 22 2001 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HANCOCK COUNTY IN WEST CENTRAL ILLINOIS MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 1245 AM CDT * AT 1159 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES EAST OF CARTHAGE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... FOUNTAIN GREEN BY 1210 AM CDT. COLMAR BY 1220 AM CDT. TENNESSEE BY 1225 AM CDT. AT 1201 AM CDT LOCAL LAW ENFORCEMENT REPORTED...2 INCH DIAMETER HAIL IN CARTHAGE. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 2 INCHES IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT UNTIL THE STORM PASSES. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HEAVY RAINFALL... WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. LAT...LON 4053 9115 4035 9119 4027 9047 4050 9046 $$ DLF &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 1:50 PM CDT, 10 hours 13 minutes earlier.
Area forecast discussion, Oct 21, 1:50 PM CDT, 10 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 150 PM CDT SUN OCT 21 2001 ELONGATED AND CONDENSED CLOUD BAND SEEN ON LATEST VIS LOOP ACRS SOUTHERN IA...ON SOUTHERN TAIL OF VORT LOBE OFF WI VORT...MAY HAVE TO BE CONSIDERED THIS EVENING ACRS THE SOUTH FOR A CHANCE OF A SPRINKLE OR SHOWER...OTHERWISE STALLING BOUNDARY FROM KS EAST- NORTHEAST TO LOWER MI...TO EVENTUALLY BE MAIN SHORT TERM FEATURE OF CONCERN. MSAS AND LATEST SFC ANALYSIS INDICATE PRESSURE RISES OVER EAST IA HAVE TRANSFORMED/TRENDED TO FALLS...INDICATING BOUNDARY TO START TO SLIP NORTH TONIGHT. SOUTHERN STREAM OF ONGOING QUICK ZONAL FLOW PATTERN TO USHER NEXT MAIN VORT OF CONCERN TO LOCAL AREA...CURRENTLY SEEN ON W/V IMAGERY PUNCHING INTO THE GRT BSN...BY MONDAY AFTERNOON AND EVENING. CYCLOGENESIS OVER THE CENTRAL PLAINS...INDUCED BY INCOMING VORT ALOFT WILL ALSO ASSIST IN NORTHWARD ADVANCE OF BOUNDARY AS WARM FRONT ON MON...WITH FEATURE ALONG SOUTHERN EDGE OF CWA BY 12Z MON... LIFTING TOO NORTHERN CWA EDGE BY 00Z TUE(TAKING AVN/ETA COMPROMISE). STRENGTHENING SOUTHWESTERLY H85 JET TO 35-40 KTS BY 00Z TUE...AND STRONG ISENTROPIC LIFT(305 K ANALYSIS) OVER LLVL BAROCLINICITY...TO TAP INTO DEEPENING GULF MOISTURE AND SET UP OVER- RUNNING PRECIP/ ELEVATED CONVECTIVE EVENT ON MON ACRS EAST IA/NORTHWEST IL...WITH SOUTHERN CWA TO BE AT RISK AS EARLY AS LATE TONIGHT. SFC LOW REFLECTION TO DEEPEN AND MOVE FROM CENTRAL IA INTO SOUTHERN WI MON NIGHT...WITH CWA GETTING INTO WARM SECTOR AND PRE COLD FRONTAL CONVECTIVE BAND INTO THE LATE NIGHT HOURS...BEFORE EXITING CWA BY TUE MORNING. UPPER LEVEL DYNAMICS TO BE HELPED BY CROSS CIRCULATION EFFECT BETWEEN NORTHERN GRT LKS RIGHT REAR H3 JET MAX...AND SUB TROPICAL 80+ KT JET MAX NOSE SOUTHWEST OF CWA MON EVENING...WITH MANY OTHER SUPPORT FACTORS FOR THUNDERSTORM WORDING NORTH OF WARM FRONT MONDAY...AND AGAIN IN WARM SECTOR MONDAY NIGHT. IMPRESSIVE H3 140-150 KT PROGGED JET TO PUNCH DOWN TOWARD SOUTHERN PLAINS FROM PACIFIC NORTHWEST LATER ON TUE...BIG INGREDIENT OF NEXT DEEPENING TROUGH ACRS THE CENTRAL CONUS. STRENGTHENING SOUTHWEST UPPER FLOW AHEAD OF DEVELOPING FEATURE TO WARM ADVECT TUES NIGHT...WITH EXTENDED AVN BREAKING OUT WAA PRECIP ACRS SOUTHERN CWA LATE WITH NEXT LEAD IMPULSE. WILL LEAN TOWARD MILDER FWC/MAV GUIDANCE FOR BOTH HIGHS AND LOWS THROUGH TUE NIGHT...BEFORE ONCOMING BIG CHILL DOWN. MONDAY HIGHS POTENTIALLY COULD CLIMB WELL INTO 70S WITH EXTENT OF H85/H9 WARMING...BUT CLOUD COVER AND NORTHWARD ADVANCING PRECIP TO TEMPER POTENTIAL. LONGER RANGE(WED-SUN)...MEDIUM RANGE MODELS IN REASONABLE AGREEMENT OF DEEPENING UPPER TROUGH INTO A CUT-OFF ACRS THE NORTHERN PLAINS AND UPPER MIDWEST DURING MID NEXT WEEK PERIOD...WITH WED LOOKING LIKE THE TRANSITION DAY WITH SHOWERS AND POSSIBLE THUNDERSTORMS AHEAD OF IN-SWEEPING COLD FRONT. MODELS THEN AGREE ON ROTATING POLAR VORTEX TO JAMES BAY VCNTY BY FRI MORNING...LEAVING MIDWEST BATHED IN BROAD CYCLONIC FLOW AND DEEP CAA OFF NORTHERN PROVINCES OF MANITOBA/SASK. LONG RANGE PROGGED CRITICAL LLVL THICKNESSES/TEMPS SUPPORT SNOW FLURRIES/SHOWERS FOR THU AND FRI...IF CYCLONIC FLOW AND INHERENT VORT SPOKES CAN WRING OUT PRECIP THIS FAR WEST. SFC RIDGE TO SLIDE ACRS AREA FOR DRY AND MODERATING WEEKEND...ESPECIALLY ON SUN. WILL LEAN TOWARD GENERAL MEX HIGH/LOW NUMBERS THROUGH PERIOD. .DVN... IA...NONE. IL...NONE. MO...NONE. 12
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.